Alert archive / Kansas / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this winter weather advisory at Jan 9, 2021, 3:10 AM CST for 5 counties in Kansas. It took effect at Jan 9, 2021, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2021, 3:10 AM CST (09:10 UTC)
- In effect from
- Jan 9, 2021, 6:00 PM CST
- Expired
- Jan 10, 2021, 9:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334 WWUS43 KDDC 090910 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 310 AM CST Sat Jan 9 2021 ...ACCUMULATING SNOW SATURDAY NIGHT... .RAIN AND OR RAIN MIXED WITH SNOW IS FORECAST TO DEVELOP LATE SATURDAY AFTERNOON, AND RAPIDLY CHANGE TO ALL SNOW IN THE EARLY EVENING. SNOW AMOUNTS OF ONE INCH...TO AS MUCH AS FOUR INCHES IS POSSIBLE BEFORE THE SNOW ENDS EARLY SUNDAY MORNING. KSZ074-075-084>086-100015- /O.NEW.KDDC.WW.Y.0001.210110T0000Z-210110T1500Z/ Stanton-Grant-Morton-Stevens-Seward- Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, and Liberal 310 AM CST Sat Jan 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. * WHERE...Stanton, Grant, Morton, Stevens and Seward Counties. * WHEN...From 6 PM this evening to 9 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...The potential for the highest snow amounts is farthest southwest, around the elkhart area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
725 WWUS43 KDDC 092130 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 330 PM CST Sat Jan 9 2021 ...Accumulating light snow expected tonight... .Light snow will continue to develop in the Elkhart area late this afternoon and become a little more widespread into this evening. Snow amounts as much as three to four inches will be possible across southern portions of Morton and Stevens counties with amounts around two inches expected farther north from Johnson through Ulysses and Liberal. The snow will be winding down late tonight and ending by Sunday morning. KSZ074-075-084>086-101000- /O.CON.KDDC.WW.Y.0001.210110T0000Z-210110T1500Z/ Stanton-Grant-Morton-Stevens-Seward- Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, and Liberal 330 PM CST Sat Jan 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. * WHERE...Grant, Stanton, Seward, Morton and Stevens Counties. * WHEN...Until 9 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...The highest snow amounts will be along the Oklahoma border from Elkhart to south of Hugoton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
901 WWUS43 KDDC 100618 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1218 AM CST Sun Jan 10 2021 ...Light Snow Continues Early This Morning... KSZ074-075-084>086-101500- /O.CON.KDDC.WW.Y.0001.000000T0000Z-210110T1500Z/ Stanton-Grant-Morton-Stevens-Seward- Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, and Liberal 1218 AM CST Sun Jan 10 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches. Highest accumulations near the Oklahoma border near Elkhart and southern Morton county. * WHERE...Grant, Stanton, Seward, Morton and Stevens Counties. * WHEN...Until 9 AM CST Sunday. * IMPACTS...Snow covered roadways and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Turner
954 WWUS43 KDDC 101454 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 854 AM CST Sun Jan 10 2021 KSZ074-075-084>086-101600- /O.EXP.KDDC.WW.Y.0001.000000T0000Z-210110T1500Z/ Stanton-Grant-Morton-Stevens-Seward- Including the cities of Johnson City, Ulysses, Elkhart, Hugoton, and Liberal 854 AM CST Sun Jan 10 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Light snow was ending across far southwest Kansas this morning. Therefore, the Winter Weather Advisory will be allowed to expire at 9 am. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 11:50 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 11:50 PM CST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1150 PM CST Fri Jan 8 2021 ...updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 213 PM CST Fri Jan 8 2021 As of 20z this Friday afternoon the skies across western Kansas were clearing from west to east behind an upper level disturbance that was beginning to cross central Kansas. These clear/clearing conditions however will give way to an increase in low clouds after midnight. Based on some clear skies early tonight and light west winds lows tonight across western Kansas are expected to fall back into the mid 20s before the low clouds roll back in. Lows in the teens will not be out of the question west and north of Garden City. Cloudy conditions will be possible during the day on Saturday as an upper level trough crosses the Central and Southern Rockies. Ahead of this approaching upper level trough an area of enhanced 850mb to 700mb frontogenesis will be developing late day across southeast Colorado and extreme southwest Kansas. This may give rise to some light snow near the Colorado border after 3 pm but the better chances for precipitation from this developing area of enhanced forcing will occur Saturday night. Highs on Saturday will stay on the cool side given the widespread cloud cover and the cold air remaining in place across southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 213 PM CST Fri Jan 8 2021 On Saturday night light snow will increase in coverage as 850mb to 700mb moisture and frontogenesis improves across extreme southwest Kansas ahead of an upper level trough that will be exiting the Rockies and moving out into the Central and Southern Plains. All the models are in decent agreement with this area of enhanced frontogenesis moving very little from 03z and 09z Sunday and then this area of lift will begin to shift south into the panhandle of Oklahoma. Based on the location and duration of this better forcing along with the current forecast high snow ratios there is the potential for up to 2 inches of snowfall near the Oklahoma border in Morton and Stevens counties Saturday night into early Sunday. Isolated totals of near 3 inches not completely out of the question near the Oklahoma border of Morton county, especially around the Elkhart area. Confidence at this time on these higher snow amounts near the Oklahoma border are not not high given how quickly the mid level forcing begins to move south Saturday night, how far south this main upper wave is forecast to be located Saturday night and Sunday along with location of the left exit region of the 250mb jet. Given the cloud cover and precipitation early in the day on Sunday the temperatures will stay on the cool side but after this a warming trend can be expected as an upper level ridge builds across the Rockies and 850mb temperature warm from 0 to -5C at 00z Monday to around +5C 00z Tuesday. The potential exists that the 850mb temperatures will rebound back into the teens mid week which would suggest highs well into the 50s with even a few 60s being possible. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1136 PM CST Fri Jan 8 2021 Challenges with fog and stratus tonight and early Saturday. We went with the HRRR trend for westward expansion of low stratus, which should spread IFR ceilings toward the GCK/LBL areas over the next 4 hours or so. Additionally, areas of freezing fog will be favored in a zone covering about he western 1/3 of the area from about 3-14z. && .PRELIMINARY POINT TEMPS/POPS... DDC 25 38 25 40 / 0 0 20 10 GCK 22 37 23 38 / 0 0 30 10 EHA 26 41 26 37 / 0 20 100 20 LBL 25 42 25 37 / 0 10 90 20 HYS 29 38 24 41 / 0 0 10 0 P28 30 40 27 42 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Russell
Hazardous weather outlook, Jan 8, 4:35 AM CST, 22 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CST Fri Jan 8 2021 KSZ030-031-043>046-061>066-074>081-084>090-091045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CST Fri Jan 8 2021 /335 AM MST Fri Jan 8 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Patchy Fog with visibility as low as one quarter mile is possible early this morning. Fog may redevelop after midnight and become more widespread into early Saturday morning. Day 1 Hazards ------------- * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Snow will develop across far southwest Kansas Saturday evening and spread minor snow accumulations across the area though Sunday morning. One to Two inches of snow could be common, with higher amounts around Elkhart. Days 2-7 Hazards ---------------- * Saturday - Snow: Elevated risk * Sunday - Snow: Limited risk * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:53 AM CST | Dense Fog Advisory | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 6 more | 8 hr |
Nearby
Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.